Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 11, 2020, 3:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 11, 2020, 4:00 AM CST. It was in force for 17 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 11, 2020, 3:45 AM CST (09:45 UTC)
- In effect from
- Dec 11, 2020, 4:00 AM CST
- Expired
- Dec 11, 2020, 9:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 2:23 PM CST | NON-TSTM WND GST 63 | 4 S Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3082 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS74 KMAF 110945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Fri Dec 11 2020 NMZ027-TXZ270-271-120300- /O.CAN.KMAF.HW.W.0051.000000T0000Z-201212T0300Z/ /O.NEW.KMAF.HW.W.0052.201211T1000Z-201212T0300Z/ /O.NEW.KMAF.HW.A.0032.201213T0700Z-201213T1300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM MST Fri Dec 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... ...HIGH WIND WATCH IN EFFECT LATE SATURDAY NIGHT... * WHAT...For the High Wind Warning, west winds 30 to 45 mph with gusts up to 60 mph expected. For the High Wind Watch, west winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the High Wind Warning, until 8 PM MST this evening. For the High Wind Watch, late Saturday night. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ277-120300- /O.UPG.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/ /O.NEW.KMAF.WI.Y.0022.201211T1500Z-201212T0300Z/ Davis Mountains- Including the city of Fort Davis 345 AM CST Fri Dec 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains. * WHEN...From 9 AM this morning to 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
119 WWUS74 KMAF 111922 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 122 PM CST Fri Dec 11 2020 NMZ027-TXZ270-271-121100- /O.EXT.KMAF.HW.A.0032.201213T0700Z-201213T1800Z/ /O.CON.KMAF.HW.W.0052.000000T0000Z-201212T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1222 PM MST Fri Dec 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... ...HIGH WIND WATCH NOW IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the High Wind Warning, until 8 PM MST this evening. For the High Wind Watch, from late Saturday night through Sunday morning. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ277-120300- /O.CON.KMAF.WI.Y.0022.000000T0000Z-201212T0300Z/ Davis Mountains- Including the city of Fort Davis 122 PM CST Fri Dec 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains. * WHEN...From 9 AM this morning to 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
809 WWUS74 KMAF 120306 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 906 PM CST Fri Dec 11 2020 NMZ027-TXZ270-271-121045- /O.EXP.KMAF.HW.W.0052.000000T0000Z-201212T0300Z/ /O.CON.KMAF.HW.A.0032.201213T0700Z-201213T1800Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 806 PM MST Fri Dec 11 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...High Wind Watch from late Saturday night through Sunday morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ TXZ277-120415- /O.EXP.KMAF.WI.Y.0022.000000T0000Z-201212T0300Z/ Davis Mountains- Including the city of Fort Davis 906 PM CST Fri Dec 11 2020 ...WIND ADVISORY HAS EXPIRED... Winds west have decreased below advisory levels. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 11, 3:45 AM CST, 0 minutes earlier.
Area forecast discussion, Dec 11, 3:45 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Fri Dec 11 2020
.DISCUSSION...
WV imagery shows an upper trough moving through New Mexico,
accompanied by a Pac front which will knock highs down 10-15F for
much of the area this afternoon. A secondary front lies to the
north, but doesn't look to make it into our CWA. The trough/Pac
front brought much-needed SHRA to area last night, mainly the
Western Low Rolling Plains and Permian Basin, with even a lightning
strike or two across the Trans Pecos. Radar estimates of over 1/2"
were noted along the I-20 corridor, with a solid 1/4" recorded at
KMAF.
As the trough moves into West Texas and Southeast New Mexico this
morning, the NAM develops a weak mtn wave over the Guadalupes, and
this should result in a marginal high wind event there through this
evening. Farther south, forecast NAM soundings at KMRF, KE38, and
Mt. Locke mix only to 750 mb at best this afternoon, suggesting high
winds will not be realized there. The GFS soundings mix a little
higher, and come in just under criteria. The trough axis looks to
be past the Davis Mtns by peak heating, so timing suggests a Wind
Advisory may be more appropriate there.
A third cold front will backdoor the area overnight, knocking a few
degrees off highs Saturday afternoon, especially NE zones. As this
is occurring, a secondary trough is forecast to dig out of the PacNW
Friday afternoon, through the Rockies Friday night/Saturday, and
arrive in eastern NM by 12Z Sunday. This will develop another mtn
wave over the Guadalupes for a few hours late Saturday night, and
we'll issue a watch to cover this. The trough will quickly move
through the South Plains Sunday morning, and make it to the ArklaTex
by 00Z Monday. Unfortunately, a strong cold front will plow through
the area behind the trough, taking temps well below-normal Sunday
afternoon. Winds behind this front look strong enough to warrant
advisories over much of the plains Sunday afternoon, as well as high
gap winds through KGDP. Since there will already be a watch out for
the Guadalupes for the trough arrival late saturday night, we'll
mention the gap winds in the HWO, as these will be two distinct wind
events.
After a hard freeze Sunday night, temperatures begin rebounding
Monday, but still remain below normal. A tertiary trough moves
through the region Monday night, dropping yet another front into the
area Tuesday, and keeping temps below-normal Tuesday/Wednesday.
Temps finally climb above-normal Thursday/Friday, but not by much.
Grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 35 61 41 / 0 0 0 0
Carlsbad 65 33 66 37 / 0 0 0 0
Dryden 76 40 72 44 / 0 0 0 0
Fort Stockton 68 40 70 43 / 0 0 0 0
Guadalupe Pass 55 36 58 36 / 0 0 0 0
Hobbs 64 32 61 35 / 0 0 0 0
Marfa 60 28 65 33 / 0 0 0 0
Midland Intl Airport 67 37 63 41 / 0 0 0 0
Odessa 67 36 64 40 / 0 0 0 0
Wink 69 33 67 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch late Saturday night for Guadalupe Mountains of
Eddy County.
TX...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch late Saturday night for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
Wind Advisory from 9 AM this morning to 9 PM CST this evening
for Davis Mountains.
&&
87/44Hazardous weather outlook, Dec 11, 2:15 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 AM CST Fri Dec 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-120815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 AM CST Fri Dec 11 2020 /115 AM MST Fri Dec 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight High Wind Warning will be in effect for the Guadalupe Pass beginning tonight and carrying into the following evening with high west winds with gusts up to 60 mph. A Wind Advisory is now in effect for later this morning and afternoon for the Davis Mountains, including the town of Fort Davis with wind gusts up to 55 mph in the afternoon hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Watch is in effect for Saturday night for the Guadalupe Pass for high west winds prior to a strong cold front. Winds will switch from west to northeast behind the cold front, with high gap winds likely behind the cold front at Guadalupe Pass during the day Sunday. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:45 AM CST | High Wind Watch | MAF | Culberson | 24 hr |
| Dec 11, 3:45 AM CST | Wind Advisory | MAF | Brewster, Jeff Davis, Presidio | 17 hr |
Nearby
High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.